Kansas, 2014

Damaging Wind in Kansas, May 28, 2014

May 28, 2014 · NWS ICT · 1 event in 1 county or zone

Around 515 PM on the 28th, an isolated severe thunderstorm produced 60-70 mph winds in Eureka where 4 power poles were damaged. The power poles weren't repaired until mid-morning on the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Around 515 PM on the 28th, an isolated severe thunderstorm produced 60-70 mph winds in Eureka where 4 power poles were damaged. The power poles weren't repaired until mid-morning on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 28, 2:32 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, May 28, 2:32 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CDT WED MAY 28 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 328 PM CDT WED MAY 28 2014

RELATIVELY SMALL DAY TO DAY CHANGES IN FORECAST...WITH RESIDUAL
MOISTURE LINGERING OVER MAINLY SOUTHEAST PART OF FORECAST AREA.
SLIGHT SIGNAL FOR ENHANCED CHANCES OF PRECIPITATION ON FRI OVER
THE EASTERN SECTIONS...AS WEAK VORTICITY MAXIMUM ROTATES AROUND
CUTOFF LOW. ANTICIPATE ONLY MINOR CHANGES TO MAXIMUM/MINIMUM
TEMPERATURES...WITH MUCH RIDING ON AMOUNT OF CLOUDS/
PRECIPITATION. -HOWERTON

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 328 PM CDT WED MAY 28 2014

UPPER FLOW UNDERGOES CHANGE DURING THE PERIOD AS SIGNIFICANT PIECE
OF ENERGY IS EJECTED FROM WESTERN TROUGH. THIS CUTS INTO CENTRAL US
RIDGE AND ALLOWS INCREASINGLY DIFFLUENT FLOW BY LATTER PART OF
THIS PERIOD. APPEARS TO BE FAIRLY DECENT CHANCE FOR HIGH PLAINS/DRYLINE
STORMS TO DEVELOP AND POTENTIALLY MOVE INTO THE AREA AHEAD OF SURFACE
FRONT. BY TUE-WED...12 UTC ECMWF/GFS BOTH SHOW SURFACE FRONT IN THE
FORECAST AREA WITH GOOD CHANCE FOR PRECIPITATION. DETAILS ARE STILL
A BIT FUZZY...WITH FAIR AMOUNT OF DISCREPANCY IN EXACT LOCATION OF
FRONT AND TIMING OF WAVE ALOFT. THIS WOULD IMPACT SEVERE WEATHER
CHANCES AND TIMING/LOCATION OF PRECIPITATION. TEMPERATURES SHOULD
WARM A BIT SUN/MON AHEAD OF FRONT IN FAR WEST WHERE LOW LEVEL
MOISTURE WILL BE LESS OF A FACTOR. -HOWERTON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1239 PM CDT WED MAY 28 2014

ISOLATED TO WIDELY SCATTERED HIT-OR-MISS SHOWERS/THUNDERSTORMS ARE
EXPECTED ONCE AGAIN THIS AFTERNOON...ESPECIALLY GENERALLY ALONG
AND EAST OF THE KS TURNPIKE CORRIDOR. BRIEF HEAVY
RAIN...PERIODIC LIGHTNING AND GUSTY WINDS WILL ACCOMPANY THE
STRONGEST ACTIVITY. ACTIVITY SHOULD DISSIPATE BY SUNSET OR SHORTLY
BEFORE. LATER TONIGHT...PATCHY MVFR VSBYS ARE POSSIBLE AT ICT-HUT
DUE TO LIGHT WINDS...MOIST LOW-LEVELS AND DIURNAL COOLING. CNU MAY
ONCE AGAIN EXPERIENCE IFR OR LOWER CIGS/VSBYS DUE TO RICHER LOW-
LEVEL MOISTURE. TOOK THE CONSERVATIVE APPROACH FOR NOW AND WILL
LET LATER SHIFTS DIAGNOSE FURTHER.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  86  66  84 /  10  20  20  20
HUTCHINSON      64  86  65  84 /  10  10  10  20
NEWTON          65  84  65  83 /  20  20  20  20
ELDORADO        64  83  65  82 /  20  20  20  30
WINFIELD-KWLD   65  86  65  83 /  20  20  20  20
RUSSELL         64  88  65  85 /  20   0   0  10
GREAT BEND      64  87  64  85 /  20   0   0  10
SALINA          65  86  65  85 /  20  10  10  20
MCPHERSON       64  85  65  84 /  20  10  10  20
COFFEYVILLE     64  85  66  83 /  30  20  20  30
CHANUTE         65  84  66  82 /  30  20  20  30
IOLA            65  83  66  81 /  30  20  20  30
PARSONS-KPPF    65  84  66  82 /  30  20  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 28, 3:24 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT WED MAY 28 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
424 PM CDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL PERSIST THROUGH SUNSET...MAINLY ACROSS
SOUTHEAST KANSAS AND IN CENTRAL KANSAS.  BRIEF HEAVY RAIN AND
GUSTY WINDS WILL ACCOMPANY THE STRONGEST STORMS. SEVERE STORMS ARE
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE FROM LATE AFTERNOON
TO EARLY EVENING THURSDAY...AND ROUGHLY EAST OF A LINE FROM SALINA TO
WICHITA TO WELLINGTON ON FRIDAY...AND MOST LOCATIONS ON SATURDAY.
THE THREAT FOR SEVERE STORMS IS LOW FOR THIS PERIOD.

CHANCES FOR STORMS WILL INCREASE STARTING SUNDAY AFTERNOON AND
PERSIST EACH AFTERNOON AND EVENING THROUGH TUESDAY. SOME OF THESE STORMS
MAY BE SEVERE IN CENTRAL KANSAS...WITH STRONG STORMS POSSIBLE
ELSEWHERE. THE SEVERE STORM THREAT INCLUDES BOTH LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, May 28, 2:40 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT WED MAY 28 2014

KSZ048-282115-
ELLSWORTH-
340 PM CDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR ELLSWORTH...MOVING SOUTHWEST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LORRAINE AND HOLYROOD.

PEA SIZE HAIL...BRIEF HEAVY RAIN...AND WINDS TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

THE STORM IS NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3878 9813 3852 9825 3852 9835 3857 9848
      3887 9848 3887 9847
TIME...MOT...LOC 2040Z 024DEG 13KT 3874 9828

KLEINSASSER
Special weather statement, May 28, 3:12 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT WED MAY 28 2014

KSZ048-282145-
ELLSWORTH-
412 PM CDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF ELLSWORTH...MOVING
  SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELLSWORTH...WILSON...LORRAINE...HOLYROOD AND ELLSWORTH AIRPORT.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3852 9824 3852 9848 3887 9848 3887 9847
      3887 9809
TIME...MOT...LOC 2112Z 025DEG 5KT 3885 9824

BILLINGS WRIGHT
Special weather statement, May 28, 3:48 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT WED MAY 28 2014

KSZ070-282215-
GREENWOOD-
448 PM CDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 515 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HAMILTON...OR
  14 MILES NORTHEAST OF EUREKA...MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3781 9627 3809 9610 3815 9596 3812 9595
      3784 9595 3771 9603
TIME...MOT...LOC 2148Z 046DEG 14KT 3792 9606

BILLINGS WRIGHT

The radar

The Wichita radar (KICT), 102 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenwood

When
May 28, 5:30 PM CST to 5:35 PM CST
Where
Greenwood County, Eureka
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
37.820, -96.300

Westar Energy reported that 4 power poles were damaged in/around Eureka. This was a delayed report relayed by WFO Topeka.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514133.